Montana, 2019Damaging Wind in Montana, June 18, 2019
June 18, 2019 · NWS BYZ · 1 event in 1 county or zone
An isolated severe thunderstorm produced a wind gust of 65 mph near Ingomar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced a wind gust of 65 mph near Ingomar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 18, 2:14 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 18, 2:14 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Billings MT
314 PM MDT Tue Jun 18 2019
.SHORT TERM...valid for Wed and Thu...
Have already started to see some stronger thunderstorms developing
today compared to the last several days. While there is better
instability across the area today, the environment is still
somewhat shear limited. The shear is good enough though that there
could be a few isolated severe storms that could develop. This is
backed up by the CAMs not showing much organized convectin.
Wednesday is still looking a little better. However, for much of
the area things will be more instability limited than today. A jet
will be pushing into the area, which will increase the lift mainly
over the southern part of the area. The CAMs continue to be
favoring development of the Prior and Bighorn mountains. The NSSL
WRF and the HREF are both highlight southern Big Horn County down
into Sheridan County as the area favored for longer lived severe
conditions. Thursday will be less active on the severe front, but
with a stronger trough moving expect the precip to be more widely
spread. Reimer
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
An unusually large upper low and trough will be over the northern
Rockies Friday into Saturday. This will result in below normal
temperatures along with a good chance for showers and isolated
thunderstorms. Temperatures Friday will be 15 to 20 degrees below
normal with readings in the upper 50s to lower 60s. Saturday will
see a slight warm-up but temperatures will still be about 10
degrees below normal. The pattern becomes more typical for June
early next week as an upper low will be situated over the Pacific
northwest resulting in a southwest flow aloft bringing chances for
showers and thunderstorms each day. Temperatures will continue to
be below normal Sunday before warming back to normal readings by
Tuesday and Wednesday. Hooley
&&
.AVIATION...
Scattered showers and thundestorms can be expected across the
entire forecast area for the remainder of the afternoon. The
activity is expected to end by 06z from KBIL westward but continue
through 09z east of KBIL especially near the Dakota borders.
Brief heavy rain and small hail are possible with the
thunderstorms. Expect MVFR to IFR conditions in any thunderstorm
activity. Otherwise, VFR conditions will prevail through tonight.
Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 055/079 048/068 046/062 047/068 049/072 050/074 052/077
77/T 53/T 65/T 55/T 33/T 34/T 33/T
LVM 049/075 042/062 039/057 041/063 043/068 045/070 046/073
36/T 34/T 77/T 76/T 45/T 45/T 45/T
HDN 053/078 047/068 045/061 046/066 048/071 049/073 051/077
68/T 82/R 55/T 55/T 33/T 23/T 33/T
MLS 054/078 049/069 047/062 046/066 048/071 050/073 052/078
74/T 82/R 55/T 45/T 33/T 23/T 23/T
4BQ 053/078 049/069 047/062 045/065 048/069 049/072 051/078
75/T 92/R 55/T 45/T 33/T 23/T 23/T
BHK 051/075 047/067 045/062 043/065 046/068 046/071 048/076
83/T 82/R 55/T 56/T 33/T 23/T 23/T
SHR 049/078 044/069 041/062 041/065 043/068 045/072 047/076
57/T 93/R 56/T 56/T 45/T 34/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 18, 8:32 AM MST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
932 AM MDT Tue Jun 18 2019
MTZ028>042-056>058-063>068-WYZ098-099-191545-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
932 AM MDT Tue Jun 18 2019
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT... Strong to severe thunderstorms.
* WHERE... South of a Livingston to Miles City line
* WHEN... This afternoon and evening, better chance tomorrow
afternoon and evening.
* ADDITIONAL DETAILS...Thunderstorms will be capable of producing
large hail and damaging winds, along with torrential rainfall.
People with outdoor activities planned should monitor the
forecast and take action should thunderstorms approach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Special weather statement, Jun 18, 1:16 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Billings MT
216 PM MDT Tue Jun 18 2019
MTZ033-182100-
Fallon MT-
216 PM MDT Tue Jun 18 2019
...SIGNIFICANT WEATHER ADVISORY...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Carlyle, or 11 miles northeast of Baker, moving south
at 15 mph.
Nickel size hail and winds in excess of 40 mph are possible with this
storm.
This storm will remain over mainly rural areas of northeastern Fallon
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4617 10418 4653 10425 4657 10405 4620 10405
TIME...MOT...LOC 2015Z 345DEG 11KT 4649 10410
Palmquist
Special weather statement, Jun 18, 2:27 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Billings MT
327 PM MDT Tue Jun 18 2019
MTZ035-182215-
Yellowstone MT-
327 PM MDT Tue Jun 18 2019
...SIGNIFICANT WEATHER ADVISORY...
At 326 PM MDT, Doppler radar was tracking thunderstorms producing
strong wind gusts along a line extending from 14 miles north of
Shepherd to 7 miles northwest of Laurel. Movement was southeast at
35 mph.
Small hail and wind gusts up to 50 mph are possible with these
storms. The strong winds may arrive well ahead of any precipitation
or thunder.
Locations impacted include...
Billings, Custer, Laurel, Lockwood, Huntley, Shepherd, Billings
Heights, Worden, Billings West End, Ballantine, Acton, Comanche,
Pompeys Pillar and Crow Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4613 10751 4604 10759 4604 10767 4599 10768
4599 10780 4596 10780 4593 10788 4590 10788
4590 10805 4552 10808 4552 10819 4549 10820
4549 10831 4546 10832 4546 10835 4569 10890
4587 10890 4613 10874 4613 10841 4620 10840
TIME...MOT...LOC 2126Z 293DEG 30KT 4609 10846 4576 10885
ChambersSpecial weather statement, Jun 18, 3:18 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Billings MT
418 PM MDT Tue Jun 18 2019
MTZ031-182245-
Northern Rosebud MT-
418 PM MDT Tue Jun 18 2019
...SIGNIFICANT WEATHER ADVISORY...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Forsyth, moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Forsyth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4642 10701 4653 10695 4647 10651 4617 10668
TIME...MOT...LOC 2218Z 292DEG 17KT 4643 10691
Chambers
Thunderstorm Wind, Rosebud
- When
- June 18, 3:34 PM MST
- Where
- Rosebud County, 1.42 mi W of Ingomar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.580, -107.400
A wind gust of 65 mph was recorded one mile west of Ingomar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 18 to 24, 20193 deaths · 3 events
- Heat in Nevada, June 18 to 20, 20192 deaths · 1 event
- Tornado and Hail in Oklahoma, June 18 to 19, 2019$222,000 · EF1 · 41 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20193 injured · $500,000 · 4 in hail · 13 events
- Flash Flooding and Flooding in Ohio, June 18 to 21, 2019$102,000 · 50 kt wind · 50 events
- Hail and Damaging Winds in Oklahoma, June 18 to 19, 2019$112,000 · 2 in hail · 30 events
- Flash Flooding and Damaging Winds in Virginia, June 18 to 19, 20191 injured · $35,000 · 50 kt wind · 12 events
- Flash Flooding and Flooding in Kansas, June 18 to 21, 20192.5 in hail · 45 events
- Tornado and Hail in Texas, June 18, 2019EF0 · 41 events
- Flash Flooding in Pennsylvania, June 18, 2019$48,000 · 7 events
- Flash Flooding and Flood in Ohio, June 18 to 20, 201928 events
- Damaging Winds in Virginia, June 18, 2019$25,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819876.